MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, a ruby coil unintentionally detached within the non-penumbra microcatheter.The physician then pulled the ruby coil from the microcatheter by hand.The procedure was completed using additional ruby coils and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.Bends and kinks were present along the length of the pusher assembly approximately 5.0 cm, 16.0 cm, 38.0 cm, 54.5 cm, 77.0 cm, 87.0 cm, 99.0 cm, 109.0 cm, 123.0 cm, 142.5 cm, 151.5 cm and 164.0 cm from the proximal end.The pull wire was intact at the pusher assembly distal detachment tip (ddt).The proximal constraint sphere was intact with the embolization coil.The embolization coil had minor offset coil winds.Conclusions: evaluation of the returned ruby coil confirmed a detached embolization coil.If there is resistance while the ruby coil is within the non-penumbra microcatheter and the device is subsequently retracted against that resistance, the embolization coil may unintentionally detach.The non-penumbra microcatheter and introducer sheath associated with the ruby coil were not returned for evaluation; therefore, the root cause of the unintentional detachment could not be determined.Further evaluation revealed kinks along the pusher assembly.These kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8261596
Report Number3005168196-2019-00125
Device Sequence Number16178322
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2024
Device Catalogue NumberRBY4C0620
Device Lot NumberF70131
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date01/18/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005